Duodenal Villous Atrophy in a TTG-Negative Patient Taking Olmesartan: A Case Report and Review of the LiteratureReport as inadecuate




Duodenal Villous Atrophy in a TTG-Negative Patient Taking Olmesartan: A Case Report and Review of the Literature - Download this document for free, or read online. Document in PDF available to download.

Canadian Journal of Gastroenterology and Hepatology - Volume 2016 2016, Article ID 6091571, 3 pages -

Images of the Month

Department of Medicine, Dalhousie University, Halifax, NS, Canada B3H 2Y9

Division of Anatomical Pathology, Dalhousie University, Halifax, NS, Canada B3H 2Y9

Division of Digestive Care and Endoscopy, Dalhousie University, Halifax, NS, Canada B3H 2Y9

Received 30 March 2015; Accepted 1 April 2015

Copyright © 2016 Tasha Kulai et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Olmesartan, an angiotensin II receptor antagonist used to treat hypertension, is associated with few adverse effects. Here, a case of severe sprue-like enteropathy and acute kidney injury is described in a 68-year-old male taking olmesartan for 3-4 years. He presented to hospital with a five-week history of diarrhea, vomiting, and a 20 lb weight loss. Anti-TTG was negative with a normal IgA. Biopsies of the distal duodenum and duodenal cap revealed marked blunting of the villi with near complete villous atrophy of the biopsies from the bulb. There was an increase in intraepithelial lymphocytes as well as neutrophils in the surface epithelium. The patient’s diarrhea improved upon discontinuation of olmesartan and he returned to his previous weight. Repeat endoscopy four months later demonstrated complete resolution of inflammatory change with normal villous architecture. Long-term olmesartan use is associated with severe sprue-like enteropathy. The mechanism of intestinal injury is unknown. Duodenal biopsy results may mimic other enteropathies such as celiac disease. Physicians should consider medications as potential etiologies of enteropathy.





Author: Tasha Kulai, Thomas Arnason, Donald MacIntosh, and John Igoe

Source: https://www.hindawi.com/



DOWNLOAD PDF




Related documents